MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number G34200
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 03/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was unable to detach from the delivery wire during a pelvic vein embolisation.The doctor applied tension to withdraw the delivery wire but the device snapped.Flouroscopy showed the detached coil was stuck inside the catheter tip.An additional jugular puncture was made to insert a 6fr snare as a safety measure so the initial catheter, coil, and straight push wire were retracted as one unit out of the introducer.
 
Additional Manufacturer Narrative
After further of the record it was determined that it should be noted the procedure was performed in the lt pudendal branches via rt jugular.Patient codes: 3191 (no code available) -additional jugular puncture.Investigation ¿ evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.Physical examination of the complaint device confirms we received one delivery wire with the micro coil detached.Also, a competitor's catheter and the used wire guide back for investigation.Visual examination of the complaint device confirms severe damage to be noted.The distal portion of the delivery wire is severely elongated and has separated.A portion of the wire is protruding from the distal end of the competitor's catheter.Measuring from the distal tip's catheter, the delivery wire is protruding approximately 4.1cm.The separated portion of the delivery wire is severely elongated.The detached micro coil is also in a severely damaged condition.The entire length is elongated and fibers are missing throughout the coil.The weld is present and intact.Biological matter is present throughout all components that were received.Proximal coil length of delivery wire, distal coil length of delivery wire, and proximal diameter of centerless ground mandril were all found to be within specification.The catheter used in this procedure is a 100cm merit mpa impress catheter.This catheter is not on the recommended catheter list in the ifu.It is unknown if this catheter meets the requirements of not containing polyurethane.It was confirmed on the returned device that no sideports were present.However, as the material of the catheter shaft is unknown, the compatibility of the catheter with the device is unknown.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Specifically within the ifu (t_mwcer_rev4), regarding device deployment, the instructions for use state: 2.Firmly grasping the loading cartridge between thumb and forefinger, introduce the meal end of the loading cartridge into the base of the catheter hub.Lock the loading cartridge onto the catheter hub by turning the luer lock adapter clockwise.3.Unlock the white safety clip and advance at least 30cm of the delivery wire into the catheter so that the coil is fully loaded in the catheter.4.Unlock the loading cartridge from the catheter hub by turning the luer lock adapter counter-clockwise.5.Remove the delivery wire holder and the metal loading cartridge from the catheter hub while holding the delivery wire stationary.Remove the torque device and reserve it for use later in the procedure.6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.7.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.Note: it may be possible to perform a test injection of contrast media using a tuohy-borst sidearm adaptor while the delivery wire is in the catheter.Note: if the size of the coil is not correct, gently remove the entire delivery wire and coil.Do not use the coil again.8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after the coil is detached.9.Gently remove the delivery wire after coil detachment.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.After further of the record it was determined that it should be noted the procedure was performed in the lt pudendal branches via rt jugular.Patient codes: 3191 (no code available) -additional jugular puncture.Investigation ¿ evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.Physical examination of the complaint device confirms we received one delivery wire with the micro coil detached.Also, a competitor's catheter and the used wire guide back for investigation.Visual examination of the complaint device confirms severe damage to be noted.The distal portion of the delivery wire is severely elongated and has separated.A portion of the wire is protruding from the distal end of the competitor's catheter.Measuring from the distal tip's catheter, the delivery wire is protruding approximately 4.1cm.The separated portion of the delivery wire is severely elongated.The detached micro coil is also in a severely damaged condition.The entire length is elongated and fibers are missing throughout the coil.The weld is present and intact.Biological matter is present throughout all components that were received.Proximal coil length of delivery wire, distal coil length of delivery wire, and proximal diameter of centerless ground mandril were all found to be within specification.The catheter used in this procedure is a 100cm merit mpa impress catheter.This catheter is not on the recommended catheter list in the ifu.It is unknown if this catheter meets the requirements of not containing polyurethane.It was confirmed on the returned device that no sideports were present.However, as the material of the catheter shaft is unknown, the compatibility of the catheter with the device is unknown.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Specifically within the ifu (t_mwcer_rev4), regarding device deployment, the instructions for use state: 2.Firmly grasping the loading cartridge between thumb and forefinger, introduce the meal end of the loading cartridge into the base of the catheter hub.Lock the loading cartridge onto the catheter hub by turning the luer lock adapter clockwise.3.Unlock the white safety clip and advance at least 30cm of the delivery wire into the catheter so that the coil is fully loaded in the catheter.4.Unlock the loading cartridge from the catheter hub by turning the luer lock adapter counter-clockwise.5.Remove the delivery wire holder and the metal loading cartridge from the catheter hub while holding the delivery wire stationary.Remove the torque device and reserve it for use later in the procedure.6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.7.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.Note: it may be possible to perform a test injection of contrast media using a tuohy-borst sidearm adaptor while the delivery wire is in the catheter.Note: if the size of the coil is not correct, gently remove the entire delivery wire and coil.Do not use the coil again.8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after the coil is detached.9.Gently remove the delivery wire after coil detachment.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7412901
Report Number1820334-2018-00718
Device Sequence Number1263936
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)210804(10)7138373
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG34200
Device Catalogue NumberMWCER-35-14-12
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/17/2018
Supplement Date Received by Manufacturer04/25/2018
Initial Report FDA Received Date04/10/2018
Supplement Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
100CM MERIT MPA IMPRESS CATHETER.; 100CM MERIT MPA IMPRESS CATHETER
Outcome Attributed to Adverse Event Required Intervention;